Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 263, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2008, 6:38 PM CDT for Calhoun County, Mississippi. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 6:38 PM CDT (23:38 UTC)
- Expired
- May 24, 2008, 7:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Calhoun County, MS
The radar
The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:45 PM CDT | TSTM WND DMG | Slate Spring, MS | TREES DOWN ON HWY 9 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2279 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 242338 SVRMEG MSC013-250000- /O.NEW.KMEG.SV.W.0263.080524T2338Z-080525T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 638 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... * UNTIL 700 PM CDT * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SLATE SPRING...OR 22 MILES SOUTHWEST OF HOUSTON...AND MOVING SOUTH AT 30 MPH. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3373 8927 3373 8944 3377 8945 3384 8932 TIME...MOT...LOC 2338Z 346DEG 50KT 3369 8932 $$
1 follow-up statement
000 WWUS54 KMEG 242354 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 655 PM CDT SAT MAY 24 2008 MSC013-250005- /O.EXP.KMEG.SV.W.0263.000000T0000Z-080525T0000Z/ CALHOUN MS- 655 PM CDT SAT MAY 24 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN COUNTY WILL EXPIRE AT 700 PM CDT... AT 655 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3373 8927 3373 8944 3377 8945 3384 8932 TIME...MOT...LOC 2355Z 346DEG 50KT 3346 8925 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:59 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 24, 2:59 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 259 PM CDT SAT MAY 24 2008 .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOP OVER PORTIONS OF ARKANSAS AND NORTHWEST MISSISSIPPI. IN ADDITION...THE REMNANTS OF THE MCS WHICH MOVED THROUGH NORTHERN ARKANSAS THIS MORNING IS CROSSING THE MISSISSIPPI RIVER AND MOVING INTO NORTHWEST TENNESSEE. SOME OF THIS ACTIVITY HAS GOTTEN STRONG AND CANT COMPLETELY RULE OUT A SEVERE STORM OR TWO. ALL OF THE THUNDERSTORM ACTIVITY SHOULD WEAKEN BY SUNSET. ADDED 20 POPS TO THE FORECAST FOR THE EVENING HOURS. SUNDAY SHOULD BE A REPEAT OF TODAY WITH SOME ISOLATED THUNDERSTORMS POSSIBLE OVER MAINLY THE WESTERN HALF OF THE FORECAST AREA AS ANOTHER MCS WILL LIKELY FORM OUT IN THE PLAINS TONIGHT AND APPROACH THE FORECAST AREA DURING THE DAY ON SUNDAY. HAVE KEPT SUNDAY NIGHT DRY FOR NOW BUT WOULDNT RULE OUT A THUNDERSTORM OR TWO DURING THE EVENING HOURS. BY MONDAY...A COLD FRONT WILL APPROACH THE REGION FROM THE NORTH WHICH WILL ENHANCE THE CHANCE OF THUNDERSTORMS OVER THE REGION. THE FRONT WILL MOVE INTO THE FORECAST AREA BY TUESDAY WITH THE BEST CHANCE FOR RAIN OCCURRING TUESDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. THE FRONT SHOULD MOVE OUT OF THE REGION AND DIE OUT BY WEDNESDAY NIGHT. HIGH PRESSURE SHOULD MOVE INTO THE FORECAST AREA BY THURSDAY KEEPING THINGS DRY FOR THE END OF NEXT WEEK WHILE TEMPERATURES REMAIN A LITTLE ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... MEM 71 90 73 91 / 20 20 10 30 MKL 64 88 69 91 / 20 10 10 30 JBR 68 89 70 92 / 20 20 10 30 TUP 66 89 70 89 / 20 10 10 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 24, 5:00 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 500 AM CDT SAT MAY 24 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 500 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS COULD APPROACH SEVERE LIMITS THIS AFTERNOON GENERALLY ALONG AND WEST OF A KENNETT TO SOMERVILLE TO FULTON MISSISSIPPI LINE. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 24, 4:18 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 418 PM CDT SAT MAY 24 2008 MSZ008-242200- TATE MS- 418 PM CDT SAT MAY 24 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF INDEPENDENCE AT 418 PM CDT...MOVING SOUTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN TATE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 24, 4:35 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
&&
TABLocal storm report, May 24, 4:50 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60.00 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
0446 PM HAIL SENATOBIA 34.62N 89.97W
05/24/2008 E0.88 INCH TATE MS TRAINED SPOTTER
NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA
&&
TABLocal storm report, May 24, 5:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60.00 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
0446 PM HAIL SENATOBIA 34.62N 89.97W
05/24/2008 E0.88 INCH TATE MS TRAINED SPOTTER
NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA
0500 PM HAIL 4 W ETTA 34.47N 89.27W
05/24/2008 E0.88 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL 4W ETTA
&&
TABLocal storm report, May 24, 6:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60.00 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
0446 PM HAIL SENATOBIA 34.62N 89.97W
05/24/2008 E0.88 INCH TATE MS TRAINED SPOTTER
NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA
0500 PM HAIL 4 W ETTA 34.47N 89.27W
05/24/2008 E0.88 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL 4W ETTA
0535 PM HAIL BATESVILLE 34.32N 89.94W
05/24/2008 E0.75 INCH PANOLA MS LAW ENFORCEMENT
PENNY SIZE HAIL IN BATESVILLE.
0535 PM HAIL 6 S ABERDEEN 33.74N 88.55W
05/24/2008 E0.88 INCH MONROE MS LAW ENFORCEMENT
NICKEL SIZE HAIL AT HWY 25 AND ALTERNATE HWY 45
0545 PM TSTM WND DMG OXFORD 34.36N 89.53W
05/24/2008 LAFAYETTE MS LAW ENFORCEMENT
TREES DOWN ON HWY 6 IN OXFORD
&&
TABLocal storm report, May 24, 6:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60.00 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
0446 PM HAIL SENATOBIA 34.62N 89.97W
05/24/2008 E0.88 INCH TATE MS TRAINED SPOTTER
NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA
0500 PM HAIL 4 W ETTA 34.47N 89.27W
05/24/2008 E0.88 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL 4W ETTA
0535 PM HAIL BATESVILLE 34.32N 89.94W
05/24/2008 E0.75 INCH PANOLA MS LAW ENFORCEMENT
PENNY SIZE HAIL IN BATESVILLE.
0535 PM HAIL 6 S ABERDEEN 33.74N 88.55W
05/24/2008 E0.88 INCH MONROE MS LAW ENFORCEMENT
NICKEL SIZE HAIL AT HWY 25 AND ALTERNATE HWY 45
0545 PM TSTM WND DMG OXFORD 34.36N 89.53W
05/24/2008 LAFAYETTE MS LAW ENFORCEMENT
TREES DOWN ON HWY 6 IN OXFORD
0600 PM TSTM WND DMG 8 NE BRUCE 34.07N 89.25W
05/24/2008 CALHOUN MS LAW ENFORCEMENT
TREES DOWN ON COUNTY ROAD 151
0610 PM TSTM WND DMG BRUCE 33.99N 89.34W
05/24/2008 CALHOUN MS LAW ENFORCEMENT
TREES DOWN IN BRUCE
0620 PM HAIL CALHOUN CITY 33.86N 89.31W
05/24/2008 E1.00 INCH CALHOUN MS CO-OP OBSERVER
QUARTER SIZE HAIL IN CALHOUN CITY
0620 PM TSTM WND GST CALHOUN CITY 33.86N 89.31W
05/24/2008 E60.00 MPH CALHOUN MS CO-OP OBSERVER
60 MPH WIND GUST ESTIMATE IN CALHOUN CITY.
&&
TABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:08 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 37 min |
| May 24, 3:57 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 48 min |
| May 24, 4:35 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall | 40 min |
| May 24, 4:35 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tate | 40 min |
| May 24, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Quitman, Tunica | 39 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 20 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 46 min |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 25 min |
| May 24, 5:35 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 26 min |
| May 24, 5:38 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 34 min |
| May 24, 5:40 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 50 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 51 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.